Alert archive / Michigan / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 13, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jun 29, 1996, 5:50 PM EDT for Baraga County, Marquette County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 1996, 5:50 PM EDT (21:50 UTC)
- Expired
- Jun 29, 1996, 6:40 PM EDT
- In force
- 50 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
Counties Baraga County, MI, Marquette County, MI
The radar
The Marquette radar (KMQT), 36 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMQT 292153 SVRMQT MIC013-103-MIZ523-524-292240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 550 PM EDT SAT JUN 29 1996 THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 640 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST UPPER MICHIGAN ...BARAGA COUNTY IN NORTH CENTRAL UPPER MICHIGAN ...NORTHWESTERN MARQUETTE COUNTY AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LANSE. THIS STORM WILL LIKELY PRODUCE 1 INCH DIAMETER HAIL AND WIND GUSTS TO 60 MPH. THE STORM WILL REACH BIG BAY BY 625 PM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. ROLFSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:48 PM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 29, 2:48 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 245 PM EDT SAT JUN 29 1996 KMQT 88D INDICATES LONE TSTSM NORTH OF RHI MOVING FROM 270 WELL IN ADVANCE OF FRNT NEAR ZERO ISALLOBAR FROM CMX TO RST. DRIER AIR WITH DEWPOINTS BLO 70F AND TEMPS BLO 85 OVER WRN 1/2 OF MN AND CLOUDS FROM NSAT INDICATED FROM NSAT LOOP ALONG. PRESENT TREND OF FRONT MOVEMENT BRINGS FRONT TO NEAR CMX BY 23Z MQT BY 01Z AND TO ERY BY 03Z...SLIGHTLY SLOWER THAN 00Z OR 12Z MODELS. ADAP 18Z MOISTURE CONVERGENCE FROM NEAR DLH TO RST IN GOOD AGREEMENT WITH FORECAST...EXPECTED TO SHIFT TO NEAR ERY-GRB-LNR BY 00Z. MODIFIED SOUNDING CAPES FROM 2000-3000 J/KG WITH MAINLY UNIDIRECTIONAL WINDS. MAIN THREAT AS SUGGESTED BY SPC FROM DAMAGING WINDS AS DRIER H7 AIR MAKES WAY TOWARD AREA. EXPECT BEST CHANCE OF TSTMS JUST AHEAD OF FRONT AS NRN PLAINS S/W MAKES ITS WAY TOWARD LAKE SUPERIOR AND WEAK CAP FURTHER ERODED. TSTSMS STARTING TO BUILD AT 1830Z NEAR MSP AND DLH. SO...TSTMS STILL A GOOD BET FOR UPR THIS EVENING. 60 PCT POPS IN ADVANCE WRKZFP SEEMS REASONABLE. DRIER AIR WILL OVERSRPEAD CWA FROM 00Z-12Z AS GUSTY WSW WINDS BECOME WNW. SKIES SHOULD CLEAR WITH MOSTLY SUNNY SKIES ON SUNDAY INTO MONDAY. TEMPS GENERALLY NEAR GUIDANCE. LAKE INFLUENCE ON TEMPS SUNDAY AND MONDAY CONFINED GENERALLY TO ONT TO P59 AND SHORES EAST OF MQT. MQT 65/79/53/76 6000 CMX 64/75/54/75 6000 IMT 68/82/56/80 6000 ESC 67/80/58/80 6000 JLB
In the hours before
Special weather statement, Jun 29, 4:06 PM EDT, 1 hour 44 minutes before
MIZ001>004-009-010-300210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 405 PM EDT (305 PM CDT) SAT JUN 29 1996 ...SEVERE THUNDERSTORM WATCH NUMBER 702 IN EFFECT UNTIL 10 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR WEST UPPER MICHIGAN UNTIL 10 PM EDT THIS EVENING. THE WATCH INCLUDES THE COUNTIES OF GOGEBIC... ONTONAGON... IRON... HOUGHTON... KEWEENAW... AND BARAGA. SOME COMMUNITIES IN THE WATCH ARE IRONWOOD... IRON RIVER... ONTONAGON... HANCOCK... COPPER HARBOR... AND LANSE. THUNDERSTORMS OVER SOUTHWEST LAKE SUPERIOR ARE EXPECTED TO INTENSIFY AS THEY MOVE EAST INTO WEST UPPER MICHIGAN. ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS WEST UPPER MICHIGAN AS WELL. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER UPDATES ON THIS STORM SITUATION. ROLFSON
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:29 PM EDT | Severe Thunderstorm Warning | MQT | Keweenaw | 61 min |
| Jun 29, 6:16 PM EDT | Severe Thunderstorm Warning | MQT | Delta | 49 min |
| Jun 29, 6:26 PM EDT | Severe Thunderstorm Warning | MQT | Alger, Marquette | 44 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.